Alert archive / Kansas / Flash Flood Watches in 2014

Flash Flood Watch 3, NWS Wichita, KS

June 30, 20148 counties in Kansas

NWS Wichita, KS issued this flash flood watch at Jun 30, 2014, 3:30 PM CDT for 8 counties in Kansas. It took effect at Jun 30, 2014, 7:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2014, 3:30 PM CDT (20:30 UTC)
In effect from
Jun 30, 2014, 7:00 PM CDT
Expired
Jul 1, 2014, 5:34 AM CDT
In force
11 hr
Issued by
NWS Wichita, KS
Flood severity
None

Counties Butler County, KS, Cowley County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 12 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-614 J/kg
Mixed-layer LCL
2633 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WGUS63 KICT 302030
FFAICT

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT MON JUN 30 2014

...THUNDERSTORMS WITH TORRENTIAL RAINFALL TONIGHT...

.SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS SOUTH CENTRAL KANSAS EARLY THIS EVENING...BECOMING
WIDESPREAD TONIGHT. LOCALLY VERY INTENSE RAINFALL RATES CAN BE
EXPECTED WITH THESE STORMS...ESPECIALLY WHERE STORMS TRAIN
EASTWARD ACROSS THE SAME AREAS REPEATEDLY. THIS MAY RESULT IN
FLASH FLOODING. 

KSZ067>069-082-083-091>093-011030-
/O.NEW.KICT.FF.A.0003.140701T0000Z-140701T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY
330 PM CDT MON JUN 30 2014

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL KANSAS... 
  INCLUDING THE FOLLOWING AREAS...BUTLER...COWLEY...HARPER... 
  HARVEY...KINGMAN...RENO...SEDGWICK AND SUMNER 

* FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING.

* SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE WATCH AREA BY
  EARLY THIS EVENING...BECOMING WIDESPREAD BY LATE EVENING INTO
  THE OVERNIGHT HOURS. THESE STORMS SHOULD MERGE INTO A COMPLEX OF
  SLOW-MOVING THUNDERSTORMS. THE STORMS WILL LIKELY PRODUCE VERY
  INTENSE RAINFALL RATES...WHICH COULD LEAD TO EXCESSIVE RUNOFF
  AND FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
REMEMBER TO TURN AROUND...DON'T DROWN. 

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

JMC
3 follow-up statements
614 
WGUS63 KICT 010424
FFAICT

FLOOD WATCH
NATIONAL WEATHER SERVICE WICHITA KS
1124 PM CDT MON JUN 30 2014

...THUNDERSTORMS WITH TORRENTIAL RAINFALL TONIGHT...

KSZ067>069-082-083-091>093-011300-
/O.CON.KICT.FF.A.0003.000000T0000Z-140701T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY
1124 PM CDT MON JUN 30 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM CDT TUESDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTH CENTRAL KANSAS...INCLUDING THE FOLLOWING 
  AREAS...BUTLER...COWLEY...HARPER...HARVEY...KINGMAN...RENO... 
  SEDGWICK AND SUMNER 

* UNTIL 8 AM CDT TUESDAY.

* SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP
  ACROSS THE WATCH AREA OVERNIGHT...AND GRADUALLY SPREAD FURTHER
  SOUTH ACROSS SOUTH CENTRAL KANSAS. THESE STORMS WILL CONTINUE TO
  PRODUCE VERY INTENSE RAINFALL RATES...WHICH COULD LEAD TO
  EXCESSIVE RUNOFF AND FLASH FLOODING. RAINFALL AMOUNTS OVERNIGHT
  COULD EXCEED 2 TO 3 INCHES IN PARTS OF THE WATCH AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
REMEMBER TO TURN AROUND...DON'T DROWN.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

KED/JMC
825 
WGUS63 KICT 010742
FFAICT

FLOOD WATCH
NATIONAL WEATHER SERVICE WICHITA KS
242 AM CDT TUE JUL 1 2014


KSZ067>069-082-083-091>093-011300-
/O.CON.KICT.FF.A.0003.000000T0000Z-140701T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY
242 AM CDT TUE JUL 1 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM CDT THIS
MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTH CENTRAL KANSAS...INCLUDING THE FOLLOWING 
  AREAS...BUTLER...COWLEY...HARPER...HARVEY...KINGMAN...RENO... 
  SEDGWICK AND SUMNER 

* UNTIL 8 AM CDT THIS MORNING.

* STORMS PRODUCING HEAVY RAINFALL WILL CONTINUE THIS MORNING
  ACROSS SOUTH CENTRAL KANSAS. THE STRONGER STORMS WILL PRODUCE
  RAINFALL RATES BETWEEN 1 AND 2 INCHES PER HOUR WHICH WILL LIKELY
  RESULT IN FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
REMEMBER TO TURN AROUND...DON'T DROWN.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

LAWSON
328 
WGUS63 KICT 011034
FFAICT

FLOOD WATCH
NATIONAL WEATHER SERVICE WICHITA KS
534 AM CDT TUE JUL 1 2014


KSZ067>069-082-083-091>093-011145-
/O.CAN.KICT.FF.A.0003.000000T0000Z-140701T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY
534 AM CDT TUE JUL 1 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL KANSAS HAS
BEEN CANCELLED. 

HEAVY RAIN HAS ENDED ACROSS SOUTH CENTRAL KANSAS. HOWEVER...BE
SURE TO USE CAUTION WHEN DRIVING THIS MORNING AS THERE MAY STILL
BE SOME MINOR FLOODING FROM OVERNIGHT HEAVY RAINS.

$$

LAWSON

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood watch went out at Jun 30, 3:05 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 30, 3:05 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT MON JUN 30 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 250 PM CDT MON JUN 30 2014

UPPER TROUGHING WILL DIG SOUTHEASTWARD ACROSS THE NORTHERN
PLAINS/UPPER MISSISSIPPI VALLEY THIS AFTERNOON THROUGH TUESDAY. THIS
WILL ALLOW A COLD FRONT...STRETCHING FROM IOWA TO NORTHWEST KS EARLY
THIS AFTERNOON...TO SINK SOUTHWARD THROUGH A VERY MOIST/UNSTABLE
AIRMASS IN OUR FORECAST AREA. ISOLATED THUNDERSTORMS MAY DEVELOP
NEAR THE FRONT ACROSS CENTRAL/SOUTH CENTRAL KS AFTER 22Z FROM THE
COMBINATION OF CONVERGENCE/STRONG HEATING ALTHOUGH MID-LEVEL TEMPS
REMAIN VERY WARM. AS THE FRONT CONTINUES TO PUSH SOUTH INTO
SOUTHERN KS THIS EVENING...A PROGGED 40 KNOT SOUTHERLY LOW-LEVEL
JET SHOULD INCREASE LOW-LEVEL CONVERGENCE AND MOISTURE TRANSPORT
INTO THE FRONT. THIS WILL LIKELY ALLOW THUNDERTORM COVERAGE TO BECOME
MORE NUMEROUS IN THE 01Z-05Z TIMEFRAME. EXTREME INSTABILITY
(MLCAPES 3000-4500 J/KG) WILL BE IN PLACE LATE THIS PM/EARLY
EVE...AS SLIGHTLY STRENGTHENING MID-UPPER FLOW INCREASES DEEP
LAYER SHEAR TO 30-40 KNOTS. THIS SUPPORTS SEVERE MULTICELL AND
SUPERCELL STRUCTURES LATE THIS PM/EARLY EVE...WITH VERY LARGE HAIL
AND DAMAGING WINDS. CANNOT RULE OUT A TORNADO ALONG THE FRONT
GIVEN THE EXTREME INSTABILITY. THE SEVERE THREAT SHOULD WANE LATER
IN THE EVE/OVERNIGHT WITH THE MAIN THREAT BECOMING HEAVY
RAIN/FLOODING. THE BROAD LOW-LEVEL JET NOSING INTO SOUTHWEST/SOUTH
CENTRAL KS AND WESTERLY FLOW ALOFT COULD LEAD TO AT LEAST BRIEF
STORM ECHO TRAINING IN THIS AREA...WITH WARM CLOUD DEPTHS
INCREASING TO 3-4 KM AND ANOMALOUSLY HIGH PW'S OF 1.75-2.40
INCHES. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ESPECIALLY IN
SW/SCNTRL KS THIS EVENING BEFORE THE LOW-LEVEL JET VEERS OUT LATE
TONIGHT.

THE WEAK COLD FRONT WILL PUSH SOUTH OF THE KS/OK BORDER TUESDAY INTO
TUESDAY NIGHT...AS AN UNSEASONABLY DEEP UPPER TROUGH ENCOMPASSES THE
NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY. WILL HOLD ONTO
LINGERING STORM CHANCES IN THE SOUTH TUESDAY MORNING...WITH CHANCES
DIMINISHING TUESDAY NIGHT. DRIER WEATHER IS EXPECTED WEDNESDAY INTO
THURSDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE MIDWEST. BELOW
SEASONAL TEMPERATURES AND DRIER AIR WILL INFILTRATE OUR AREA BEHIND
THE FRONT TUESDAY-THURSDAY.

JMC

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 250 PM CDT MON JUN 30 2014

THE MEAN UPPER FLOW PATTERN WILL FEATURE BROAD UPPER RIDGING ACROSS
THE SOUTHERN HALF OF THE CONUS...WITH A BELT OF QUASI-ZONAL FLOW
FROM THE PACIFIC NW INTO SOUTHERN CANADA AND THE NORTHEAST CONUS.
SEMI-PERSISTENT LEE TROUGHING WILL MAINTAIN SOUTHERLY FLOW OF
MOISTURE/INSTABILITY NORTHWARD INTO THE CENTRAL PLAINS. THE MAIN
PROSPECTS FOR STORM COMPLEXES IS PROGGED JUST NORTH/NORTHEAST OF OUR
FORECAST AREA. HOWEVER...SOME LOW PROBABILITIES (20-40%) APPEAR
WARRANTED FOR PARTS OF CENTRAL/SOUTHEAST KS...WITH SEASONALLY VERY
WARM/HUMID CONDITIONS AREA-WIDE.

JMC

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1232 PM CDT MON JUN 30 2014

THE FRONT SITUATED FROM NEAR MARYSVILLE SW TO NEAR DDC WILL
CONTINUE TO DIVE TO THE SE DURING THE AFTERNOON AND EVENING. A
DECENT CAP IS IN PLACE ACROSS ALL TAF LOCATIONS AND STORMS WILL
FIND IT DIFFICULT TO FIRE UNTIL THE EVENING HOURS SET IN THE CAP
BEGINS TO ERODE. STRONG STORMS ARE POSSIBLE...MAINLY TO THE SOUTH
OF HIGHWAY 50. AT THIS TIME THE AREAL CO VERGE LOOKS TO BE RATHER
EXTENSIVE AND VERY HEAVY RAINS WILL BE A MAIN ISSUE.
HOWEVER...HAIL UP TO 2 INCHES AND WINDS TO NEAR 70 ARE POSSIBLE.
WITH FRONTAL PASSAGE...RISING CIGS SHOULD BE NOTED WITH WINDS FROM
A NORTHERLY DIRECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  84  64  82 /  80  30  10  10
HUTCHINSON      67  86  62  82 /  70  20  10  10
NEWTON          68  84  62  81 /  60  20  10  10
ELDORADO        67  83  63  81 /  60  30  10  10
WINFIELD-KWLD   69  84  65  83 /  80  50  20  10
RUSSELL         63  84  58  81 /  20  10  10   0
GREAT BEND      63  84  59  81 /  30  20  10   0
SALINA          66  85  59  82 /  30  10  10   0
MCPHERSON       66  85  61  81 /  50  10  10  10
COFFEYVILLE     70  84  66  83 /  50  40  30  10
CHANUTE         69  83  64  81 /  50  30  10  10
IOLA            69  82  63  80 /  50  20  10  10
PARSONS-KPPF    70  83  65  82 /  50  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 30, 3:57 AM CDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
357 AM CDT MON JUN 30 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
357 AM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON THROUGH
THE OVERNIGHT HOURS...WITH SOUTH CENTRAL AND SOUTHEAST KANSAS
HAVING THE GREATEST CHANCE TO EXPERIENCE THESE STORMS. THE STRONGER
STORMS WILL BE CAPABLE OF HAIL UP TO 2 INCHES IN DIAMETER ALONG
WITH 60 MPH WINDS. IN ADDITION...HIGH RAINFALL RATES WILL BE
LIKELY WITH THE STRONGER STORMS WHICH WILL LIKELY CAUSE FLOODING.

HEAT INDICES FROM 100 TO 104 DEGREES ARE LIKELY THIS AFTERNOON AND
EARLY EVENING OVER SOUTH CENTRAL AND SOUTHEAST KANSAS.

SOME MINOR RIVER FLOODING IS EXPECTED TODAY AND TONIGHT ALONG THE
COW CREEK IN RICE AND NORTHEAST RENO COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT ACROSS SOUTHERN
KANSAS AND AGAIN FOR THE WEEKEND OVER PARTS OF CENTRAL KANSAS AND
THE FLINT HILLS. STRONG STORMS WILL BE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
EVENING FOR SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

Nearby

Flash Flood Watches in Kansas, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.